Alert archive / Illinois / Flash Flood Warnings in 2018

Flash Flood Warning 27, NWS Lincoln, IL

September 7, 20184 counties in Illinois

NWS Lincoln, IL issued this flash flood warning at Sep 7, 2018, 2:06 PM CDT for 4 counties in Illinois. It was in force for 6 hr. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2018, 2:06 PM CDT (19:06 UTC)
Expired
Sep 7, 2018, 8:00 PM CDT
In force
6 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Champaign County, IL, Macon County, IL, Piatt County, IL, Vermilion County, IL

The radar

The Lincoln radar (KILX), 75 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 3:30 PM CDTHEAVY RAIN 3.011 Sse Savoy, IL2.65 INCHES IN THE PAST SEVEN HOURS.
Sep 7, 4:00 PM CDTHEAVY RAIN 2.04Homer, IL
Sep 7, 4:00 PM CDTHEAVY RAIN 2.25Urbana, IL
Sep 7, 5:00 PM CDTHEAVY RAIN 2.65Decatur, ILAT WAND STUDIO
Sep 7, 5:00 PM CDTHEAVY RAIN 4Lake Of The Woods, ILFROM WAND
Sep 7, 5:29 PM CDTHEAVY RAIN 2.3Hoopeston, IL
Sep 7, 5:30 PM CDTHEAVY RAIN 4.022 Sse Urbana, IL2.92 INCHES FELL IN PAST 9.5 HOURS. MINOR FLOODING OCCURRING.
Sep 7, 6:00 PM CDTHEAVY RAIN 3.5Mahomet, ILFROM WAND
Sep 7, 6:30 PM CDTHEAVY RAIN 2.88Wsw Sadorus, IL
Sep 7, 6:30 PM CDTHEAVY RAIN 3.042 Ene Philo, IL
Sep 7, 7:00 PM CDTHEAVY RAIN 4.14Se Urbana, ILRAINFALL SINCE MIDNIGHT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.1 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

680 
WGUS53 KILX 071906
FFWILX
ILC019-115-147-183-080100-
/O.NEW.KILX.FF.W.0027.180907T1906Z-180908T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
206 PM CDT FRI SEP 7 2018

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Piatt County in central Illinois...
  Vermilion County in east central Illinois...
  Champaign County in east central Illinois...
  Northeastern Macon County in central Illinois...

* Until 800 PM CDT.

* At 205 PM CDT, Doppler radar indicated heavy rain across the warned
  area. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Champaign, Decatur, Danville, Rantoul, Monticello, Urbana, Savoy,
  Mahomet, Mount Zion, Hoopeston, St. Joseph, Georgetown, Tolono,
  Westville, Tilton, Catlin, Fisher, Maroa, Bement and Oakwood.

This includes the following highways...
 Interstate 57 between mile markers 218 and 257.
 Interstate 72 between mile markers 144 and 182.
 Interstate 74 between mile markers 161 and 219.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3988 8846 3980 8846 3979 8875 3977 8876
      3975 8898 3994 8890 4005 8896 4006 8875
      4010 8874 4010 8869 4027 8859 4028 8846
      4040 8846 4040 8794 4049 8793 4049 8753
      3988 8754

$$

Goetsch
2 follow-up statements
615 
WGUS73 KILX 072107
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
407 PM CDT FRI SEP 7 2018

ILC019-115-147-183-080100-
/O.CON.KILX.FF.W.0027.000000T0000Z-180908T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Piatt-Vermilion-Champaign-Macon-
407 PM CDT FRI SEP 7 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
PIATT...VERMILION...CHAMPAIGN AND NORTHEASTERN MACON COUNTIES...

At 403 PM CDT, Doppler radar indicated that heavy rain continued to 
move over the warned area. At 330 PM, 2.65 inches of rain had fallen 
in the Savory area during the past 7 hours. Flash flooding is will 
continue to be possible through the evening hours.

Some locations that will experience flooding include...
Champaign, Decatur, Danville, Rantoul, Monticello, Urbana, Savoy,
Mahomet, Mount Zion, Hoopeston, St. Joseph, Georgetown, Tolono,
Westville, Tilton, Catlin, Fisher, Maroa, Bement and Oakwood.

This includes the following highways...
 Interstate 57 between mile markers 218 and 257.
 Interstate 72 between mile markers 144 and 182.
 Interstate 74 between mile markers 161 and 219.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3988 8846 3980 8846 3979 8875 3977 8876
      3975 8898 3994 8890 4005 8896 4006 8875
      4010 8874 4010 8869 4027 8859 4028 8846
      4040 8846 4040 8794 4049 8793 4049 8753
      3988 8754

$$

Goetsch
434 
WGUS73 KILX 080057
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
757 PM CDT FRI SEP 7 2018

ILC019-115-147-183-080106-
/O.EXP.KILX.FF.W.0027.000000T0000Z-180908T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Piatt-Vermilion-Champaign-Macon-
757 PM CDT FRI SEP 7 2018

...THE FLASH FLOOD WARNING FOR PIATT...VERMILION...CHAMPAIGN AND
NORTHEASTERN MACON COUNTIES WILL EXPIRE AT 800 PM CDT...

The heavy rain has ended. Flooding is no longer expected to pose an 
immediate threat. Please continue to heed any remaining road 
closures.

LAT...LON 3988 8846 3980 8846 3979 8875 3977 8876
      3975 8898 3994 8890 4005 8896 4006 8875
      4010 8874 4010 8869 4027 8859 4028 8846
      4040 8846 4040 8794 4049 8793 4049 8753
      3988 8754

$$

Bak

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 10:33 AM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Sep 7, 10:33 AM CDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1033 AM CDT Fri Sep 7 2018

.UPDATE...
Issued at 1024 AM CDT Fri Sep 7 2018

Moisture associated with Tropical Storm Gordon streaming into the
Midwest today ahead of the storm center keeping showers fairly
widespread this morning. This is expected to continue into the
afternoon with overcast skies and much cooler temperatures
overall. So far, the forecast is on track and conditions are not
anticipated to change, even into tonight. Flash Flood Watch is in
effect for most of the southern two thirds of the state through
tonight. Updates to the forecast are minimal hourly adjustments
and will continue through the day.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 338 AM CDT Fri Sep 7 2018

Showers and isolated thunderstorms will continue to be possible
across central and eastern IL this morning as a stationary
boundary remains over the area...though it is very diffuse and not
discernible in the sfc data. HiRes models remain somewhat similar
and consistent with precip continuing across the area through this
afternoon and into this evening. So will have occasional pops
across a good portion of the area through this afternoon and then
diminish somewhat to likely pops for this evening and overnight
tonight. Higher pops will still be in southwest areas of the CWA
this evening as the remnants of TS Gordon move into southern MO
tonight. Higher, occasional pops will increase into the southern
parts of the CWA late evening to overnight tonight as the effects
of TS Gordon begin to move close to the area. Will keep the flood
watch going as is and continue to allow it to end in the north
parts of the CWA tonight. Will also not expand into Mclean,
Marshall, or Stark county as these areas did not get that much
rain the previous day/night as areas along and west of the IL
river...and only expecting an additional 1-2 inches of rain
through tonight in those areas.

High temps will primarily be in the 70s, except for the southeast
where some spots that may not as much rain could reach to around
80. Winds will be northeast through the period at 10-15 mph but
by evening as the gradient begins to tighten due to the approach
of the remnants of TS Gordon, some breezier conditions are
possible tonight with gust of 15-20 mph possible.

.LONG TERM...(Saturday through Thursday)
ISSUED AT 338 AM CDT Fri Sep 7 2018

The remnants of TS Gordon will continue across the area Saturday
and into Sat night across most of the CWA, especially in the
central and southeast parts of the area. Northern areas,
Galesburg, Peoria, and Bloomington/Normal will continue to get
precip but not quite as heavy as the rest of the central IL. This
area of higher pops and higher qpf will mainly be along and south
of I-72 to Danville. By Sunday most of the pops will be east of
the IL river as the weather system moves quickly to the east,
getting caught in the mid level flow. By Sunday evening the precip
will have moved out of the area except for a small sliver of very
small pops next to the IN border.

After Sunday evening, dry weather is expected through the coming
week as sfc high pressure builds over the area and a mid level
ridge builds across the eastern half of the US. After very cool
temps Sat and Sun in the 60s and lower 70s, afternoon high temps
will begin to moderate back up through the week, reaching to
around normal by end of next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 640 AM CDT Fri Sep 7 2018

Primarily IFR ceilings and MVFR visibility are in place across the
central IL terminals this morning with isolated variations in
cig/vsby categories. Scattered showers across the region
incorporate just very isolated thunderstorm activity at this
time, not enough for mention the first few hours of the 12Z TAFs.
As daytime heating takes place and the remnant circulation
associated with former tropical storm Gordon approaches the area
and begins to interact with a frontal zone draped over the
region, showers should intensify and thunderstorm activity should
increase somewhat by around 16Z. Any LIFR ceilings will likely
lift into IFR category, however significant improvement beyond
that is not expected. IFR cigs and MVFR vsby likely to continue
through the period, although thunderstorm activity may decrease
somewhat after 03Z.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for ILZ042>057-061>063-
066>068-071>073.

Flash Flood Watch through Saturday morning for ILZ027>029-036-
037-040-041.

&&

UPDATE...HJS
SHORT TERM...Auten
LONG TERM...Auten
AVIATION...37
Hazardous weather outlook, Sep 7, 11:35 AM CDT, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1135 AM CDT Fri Sep 7 2018

ILZ027>029-036-037-040-041-081100-
Fulton-Knox-Mason-Peoria-Schuyler-Stark-Tazewell-
1135 AM CDT Fri Sep 7 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Periods of heavy rain and isolated thunderstorms will occur
across the area through tonight. Locally heavy rainfall and flash
flooding is possible. Additional rainfall amounts of 1 to 3 inches
are expected.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Additional showers and thunderstorms are possible through early
Sunday morning. Locally heavy rainfall is possible. Additional
localized flash flooding is possible.

.SPOTTER INFORMATION STATEMENT...

A conference call regarding the heavy rainfall for the next
several days will be held for Emergency Managers and the Media at
2 pm today.

ILZ030-031-038-081100-
Marshall-McLean-Woodford-
1135 AM CDT Fri Sep 7 2018

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Periods of heavy rain and isolated thunderstorms will occur across
the area through tonight. Additional rainfall amounts of 1 to 3
inches are expected.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Additional showers and thunderstorms are possible through Sunday.
Locally heavy rainfall is possible.

.SPOTTER INFORMATION STATEMENT...

A conference call regarding the heavy rainfall for the next
several days will be held for Emergency Managers and the Media at
2 pm today.

ILZ042>057-061>063-066>068-071>073-081100-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Jasper-Lawrence-Logan-Macon-
Menard-Morgan-Moultrie-Piatt-Richland-Sangamon-Scott-Shelby-
Vermilion-
1135 AM CDT Fri Sep 7 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Periods of heavy rain and isolated thunderstorms will occur
across the area through tonight. Locally heavy rainfall and
flash flooding is possible. Additional rainfall amounts of 2
to 3 inches are expected this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Additional showers and thunderstorms are possible through Sunday.
Locally heavy rainfall is possible. Additional flash flooding is
possible, mainly through Saturday night. Rainfall amounts of 2 to
4 inches are expected Saturday and Saturday night for storm
totals of 4 to 6 inches.

.SPOTTER INFORMATION STATEMENT...

A conference call regarding the heavy rainfall for the next
several days will be held for Emergency Managers and the Media at
2 pm today.

Smith

In the hours before

Local storm report, Sep 7, 8:26 AM CDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
826 AM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 WSW MANSFIELD         40.20N 88.56W
09/07/2018  M1.10 INCH       PIATT              IL   COCORAHS

&&

OUSLEY
Local storm report, Sep 7, 8:43 AM CDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
843 AM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       KNOXVILLE               40.91N 90.29W
09/07/2018  M2.97 INCH       KNOX               IL   CO-OP OBSERVER

&&

OUSLEY
Local storm report, Sep 7, 8:44 AM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
844 AM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HEAVY RAIN       PEORIA                  40.74N 89.61W
09/07/2018  M2.00 INCH       PEORIA             IL   PUBLIC

            STORM TOTAL RAINFALL SO FAR...RELAYED BY WMBD-TV

0530 AM     HEAVY RAIN       GERMANTOWN HILLS        40.77N 89.47W
09/07/2018  M5.13 INCH       WOODFORD           IL   PUBLIC

            STORM TOTAL RAINFALL SO FAR...MEASURED 3.25 INCHES OF
            RAINFALL THIS MORNING SINCE 830 PM LAST EVENING...RELAYED
            BY WMBD-TV

0540 AM     HEAVY RAIN       1 NE PEORIA             40.76N 89.60W
09/07/2018  M2.50 INCH       PEORIA             IL   PUBLIC

            STORM TOTAL RAINFALL SO FAR...RELAYED BY WMBD-TV

0610 AM     HEAVY RAIN       DUNLAP                  40.86N 89.68W
09/07/2018  M4.10 INCH       PEORIA             IL   PUBLIC

            STORM TOTAL RAINFALL SO FAR...RELAYED BY WMBD-TV

0700 AM     HEAVY RAIN       GALESBURG               40.95N 90.38W
09/07/2018  M3.48 INCH       KNOX               IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       ALTONA                  41.12N 90.16W
09/07/2018  M1.27 INCH       KNOX               IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       CANTON                  40.56N 90.04W
09/07/2018  M1.07 INCH       FULTON             IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       FISHER                  40.32N 88.35W
09/07/2018  M1.51 INCH       CHAMPAIGN          IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       ROANOKE                 40.80N 89.20W
09/07/2018  M1.33 INCH       WOODFORD           IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       S DUNLAP                40.86N 89.68W
09/07/2018  M2.07 INCH       PEORIA             IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       AVON                    40.66N 90.44W
09/07/2018  M1.90 INCH       FULTON             IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       5 S AVON                40.59N 90.44W
09/07/2018  M1.82 INCH       FULTON             IL   CO-OP OBSERVER

            ACTUAL READING FROM PRAIRIE CITY 2S

0700 AM     HEAVY RAIN       1 SSE DELAVAN           40.36N 89.54W
09/07/2018  M1.76 INCH       TAZEWELL           IL   COCORAHS

0700 AM     HEAVY RAIN       3 WSW MANSFIELD         40.20N 88.56W
09/07/2018  M1.10 INCH       PIATT              IL   COCORAHS

0700 AM     HEAVY RAIN       2 WSW LE ROY            40.33N 88.80W
09/07/2018  M2.07 INCH       MCLEAN             IL   COCORAHS

0700 AM     HEAVY RAIN       4 WSW LE ROY            40.32N 88.83W
09/07/2018  M2.03 INCH       MCLEAN             IL   COCORAHS

0700 AM     HEAVY RAIN       3 SSE HENNING           40.27N 87.68W
09/07/2018  M1.48 INCH       VERMILION          IL   COCORAHS

0700 AM     HEAVY RAIN       5 NNW EL PASO           40.81N 89.05W
09/07/2018  M1.37 INCH       WOODFORD           IL   CO-OP OBSERVER

0800 AM     HEAVY RAIN       KNOXVILLE               40.91N 90.29W
09/07/2018  M2.97 INCH       KNOX               IL   CO-OP OBSERVER

&&

OUSLEY
Local storm report, Sep 7, 9:46 AM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
946 AM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FLASH FLOOD      GALESBURG               40.95N 90.38W
09/07/2018                   KNOX               IL   LAW ENFORCEMENT

            NUMEROUS ROADS FLOODED IN THE CITY OF GALESBURG AND NORTH
            OF TOWN. ROADS ALSO CLOSED DUE TO WATERS OVER THE ROAD.
            FROM COUNTY DISPATCH.

&&

GOETSCH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 5:06 AM CDTFlash Flood WarningILXKnox14 hr
Sep 7, 9:45 AM CDTRiver Flood WarningILXLawrence6 days
Sep 7, 9:47 AM CDTRiver Flood WarningILXClay, Richland8 days
Sep 7, 12:12 PM CDTFlash Flood WarningILXDeWitt, Logan, Macon, Menard, Sangamon6 hr
Sep 7, 3:14 PM CDTFlash Flood WarningILXCass, Christian, Logan, Macon, Menard, Morgan and 2 more6 hr

Nearby

Flash Flood Warnings in Illinois, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.